Does having Factor V Leiden and Lupus Anticoagulant mean I have Hughes Syndrome?

Hi, I was looking around the internet for info after speaking with my hematologist yesterday. Ive actually been treated for 7 years (had a dvt at 26) with a steady warfarin level of 9mg (although because of the lupus anticoagulant they dont do an inr, they do some type of protein time thing) . Anyway what concerned me was that he mentioned that he tested me again for my anitphospholid levels and that they are still there and he made a point to mention I have the highest he's ever seen (hes 75). This isnt a sudden change but it concerned me enough to look online for info on it which led me to variosus apls and hughs syndrome sites but I couldnt figure if these two diagnosis alone mean i have Hughes. Is hughes just a generalization for any antiphospholid disorder? Also he mentioned my number for whatever test he did was 250, but i forgot the test name, does that mean anything to anybody? Thanks!

7 Replies

oldestnewest
  • Hi and welcome to our site. This is all a little muddled but I will try and sort out what I can.

    First of all Hughes Syndrome is another name for Antiphospholipid Syndrome but sometimes it can be called or known by a number of other names too depending on where you live....so it could be referred to as APSL or Sticky Blood.

    Im a little confused about what you are saying about your warfarin. If you are taking warfarin they must be taking your INR so that they can monitor that your blood is able to clot at the correct speed.

    Lupus Anticoagulant is the name of one of the tests they do to see if you have Hughes Syndrome and has nothing to do with Lupus. The presence of LA antibodies would be an indicator that somebody may have Hughes Syndrome.

    Im not sure which test you are talking about that was done that was 75 and without knowing its difficult to comment. Also the one for 250 the same thing.

    The fact that you are testing positive for LA and another test which I assume was probably aPL and have had a DVT probably means you are positive for Hughes but that diagnosis does not change anything as it seems you have been treated for it for 7 years anyway and it would seem that is controlling things nicely.

    I would have a chat with your Haematologist and ask him/her to sit down and explain all of this to you so that you can fully understand how it all fits together. In the meantime please do not worry because as I say nothing is really going to change from what you have been doing over the past few years.

    Hope that has helped a little. x

  • thanks, that info helps, I dont need to go to him for another 2 months and I feel awkward calling about random questions, so I just wanted to get some comfort in the meantime.

    Sorry btw I meant my doctor is 75 and that in his long career he hadnt seen a number that high.

    As for the INR some people with LA get inaccurate INR #'s, to the point where I could take a test 3 times in the same visit and theyd all come back different and sometimes very high , like 15 but they'd always be inaccurate so they came up with another test which i have to take at the office and has to be tested right away.

    He did tell me just stay on the meds and it should be normal, I guess i got concerned when he said i had a high level on the antibodies and if that increases the right of clot reoccurence, even if im on a blood thinner, im in NY, USA btw. thanks!

  • I have Lupus Anticouglant and APS and I'm on warfrain get my blood test done every 10 days to 2 weeks an INR which is for your warfrain level and recently I asked GP for an PTT which is called a partial thromboplastin time to test for the Lupus Antiouglant hope this helps a little

  • i think ptt is what I get, I go every 6-8 weeks (since ive always been stable knock on wood)

  • Hi hon,

    I have lupus anticoagulant positive Hughes syndrome along with other conditions, having trouble with Inr at the moment, very unstable etc.

    I hope you remain stable hon,

    Take care gentle hugs love Sheena xxxxx :-) :-) :-)

  • Some people with antiphospholids get a false high reading with the machines ...I'm one of them so we need to have our INR checked via a venous draw. many others can get fairly accurate results with the coag machines.

    The numbers for the Lupus anticoagulant often don't mean a lot other than you have them. Some people can have very low levels and lots of symptoms and others can have very high numbers and few if any symptoms and vice versa.

    The Factor V Leidon is a completely separate blood clotting disorder and is genetic. It is treated with anticoagulants just like APLS. The main symptoms for that are blood clots and miscarriages whereas APLS or Hughes can give you a wide range of other issues.

    I also have Factor V Leidon and Hughes along with a myriad of other issues.

    Basically if you have had a positive result for antiphospholipids on more than one occasion and have had a major clotting event you will probably get a diagnosis of Hughes or APLS.

    Not sure I've made any sense but hope so.

  • "The numbers for the Lupus anticoagulant often don't mean a lot other than you have them. Some people can have very low levels and lots of symptoms and others can have very high numbers and few if any symptoms and vice versa."

    Thanks tassie, you were very helpful, this is what I was most worried about. I was worried that since my level of antiphospholids was so high that i was at a much higher risk of another dvt or worse.

    I guess im lucky the ptt test seem to work for me although the only annoying thing is that i dont have a number to go by like the inr. Its either working or not working and its been so consistent I sometimes worry its not accuraate. But Ive been to 2 hemos over the year who've both suggested the same treatment and dosage level so I guess Im good.

    I had an odd episode last year where I got double vision for a couple of minutes which led them to believe i may have had a tia but the MRI was clean. But going through that experience has given me a bit of health anxiety which flares up a little when my doc mentions stuff like that.

    Thanks again for all the responses!

You may also like...